Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Lubbock, TX

May 24, 2020Garza County, Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2020, 6:24 PM CDT for Garza County, Kent County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 6:24 PM CDT (23:24 UTC)
Expired
May 24, 2020, 7:15 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 93 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS54 KLUB 242324
SVRLUB
TXC169-263-250015-
/O.NEW.KLUB.SV.W.0113.200524T2324Z-200525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
624 PM CDT Sun May 24 2020

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Kent County in northwestern Texas...
  Eastern Garza County in northwestern Texas...

* Until 715 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Fluvanna, or 8 miles south of Lake Alan Henry, moving north at
  20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Jayton, Lake Alan Henry, Girard and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Alan Henry, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3338 10127 3338 10052 3296 10065 3297 10113
TIME...MOT...LOC 2323Z 183DEG 18KT 3294 10103 

HAIL...2.00IN
WIND...60MPH
 
$$

55
1 follow-up statement
082 
WWUS54 KLUB 242352
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
652 PM CDT Sun May 24 2020

TXC169-263-250015-
/O.CON.KLUB.SV.W.0113.000000T0000Z-200525T0015Z/
Kent TX-Garza TX-
652 PM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR KENT AND EASTERN GARZA COUNTIES...

At 652 PM CDT, a severe thunderstorm was located over Lake Alan
Henry, moving north at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jayton, Lake Alan Henry, Girard and Clairemont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Alan Henry, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3338 10127 3338 10052 3296 10065 3297 10113
TIME...MOT...LOC 2352Z 183DEG 18KT 3309 10102 

HAIL...2.00IN
WIND...60MPH
 
$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
309 PM CDT Sun May 24 2020

.SHORT TERM...
Sharpening trough axis extending from a low across eastern MT is
swinging into West Texas this afternoon.  This appears to be the
first lobe in a doublet; the second of which will approach on
Monday.  Modest speed max west of the trough suggests further
entrenchment of the system over the next day or so.  We are seeing
the initial Cu field develop along the dryline and suspect CI around
to 21Z give or take.  Forecast thinking has not changed much since
mid-day--Please refer to previous update for details on today's
situation.

Convection should persist across the CWFA this evening exiting to
the east by around midnight.  A cold front is expected to move
through most of the FA by sunrise Monday morning offering cooler
temperatures for Monday (and reduced instability.) We may see storms
fire along the frontal boundary during the morning perhaps hanging
around during the day.  An uncertainty lies with the potential that
the front may get hung up across the southern Rolling Plains with a
triple point forming in the vicinity. Outside this more favored area
of convective development, We could see elevated storms fire across
NM late afternoon and move through the area overnight.  Much of the
detail in tommorow's forecast will depend on how things play out
today. If clouds hold in as expected, highs on Monday will be a fair
bit cooler than the past couple of days some areas in the northwest
struggling to exit the 60s.  This should decrease instability and
reduce the severe threat appreciably.  At present, our southeastern
counties look to have the best severe potential Monday afternoon
while more general thunder should exist elsewhere.

.LONG TERM...
By tomorrow afternoon the upper level trough axis will be directly
overhead. Cold pool aloft should be well established as should steep
mid level lapse rates. At the surface late afternoon heating and
mixing should help the environment continue to tap into the
available instability. This combined with Bulk Shear values near 30
kts across the far SE Rolling Plains will result in a continued
chance of severe thunderstorms with large hail and strong wind gusts
in the southern Rolling Plains through the evening hours. PWs will
continue to run well above normal so localized flooding will be a
threat. In the wake of the cold front temperatures Tuesday will only
reach the high 70s area wide.

In the longer range little agreement has emerged amongst the
guidance. Double omega block type pattern remains in place across
the CONUS with one centered over the west coast and one over the
east. The GFS keeps the low to our east, the ECMWF keeps it far
east and the NAM now shows it stationary just outside out
southeastern borders. With little consistency amongst the models
and very little handle on how these types of patterns play out in
mid-May we will continue to keep a slight mention of rain showers
and thunderstorms in the forecast. The thinking is that the low is
less likely to establish itself over the Metroplex and some
recycled moisture around the upper low will continue over our CWA.
If this is truly the case much of next week will be cool and
showery. Although the threat of severe weather will be at a
minimum it is still mid-May and a mention of thunder is warranted.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/28
Hazardous weather outlook, May 24, 10:54 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1054 AM CDT Sun May 24 2020

TXZ021>044-251600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1054 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Severe thunderstorm chances will develop area-wide this afternoon
and continue through the evening. Hail to 2 inches diameter, wind
gusts to 70 mph, and isolated tornadoes will be possible. Intense
rain also may lead to localized flash flooding and also could cause
renewed rises on area rivers and streams lasting through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms Monday may produce hail to near an inch diameter
on Monday. Locally heavy rain also is expected Monday, and a risk
for flooding will be possible in a few areas. River flows may remain
elevated Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 24, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 W WOLFFORTH           33.51N 102.08W
05/24/2020  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB2000328

MLP
Local storm report, May 24, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             6 NE O'DONNELL          33.03N 101.76W
05/24/2020  E1.00 INCH       LYNN               TX   PUBLIC

&&

EVENT NUMBER LUB2000329

MLP
Local storm report, May 24, 6:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             SLIDE                   33.41N 101.93W
05/24/2020  M1.00 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER LUB2000330

MLP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:04 PM CDTSpecial Weather StatementLUBSwisher11 min
May 23, 7:11 PM CDTSpecial Weather StatementLUBBailey, Cochran, Hockley, Lamb, Yoakum34 min
May 23, 7:13 PM CDTAreal Flood AdvisoryLUBGarza, Lynn93 min
May 23, 7:23 PM CDTSpecial Weather StatementLUBFloyd22 min
May 23, 7:34 PM CDTSevere Thunderstorm WarningLUBDickens15 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn60 min
May 23, 7:49 PM CDTSpecial Weather StatementLUBBailey, Cochran, Hockley, Lamb26 min
May 23, 7:54 PM CDTHigh Wind WarningLUBLubbock66 min
May 23, 8:09 PM CDTSpecial Weather StatementLUBGarza, Kent, King, Stonewall21 min
May 23, 8:19 PM CDTSpecial Weather StatementLUBHockley26 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent, King, Stonewall90 min
May 23, 8:36 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry15 min
May 23, 9:24 PM CDTRiver Flood AdvisoryLUBGarza11 hr
May 24, 5:24 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock66 min
May 24, 5:34 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn56 min
May 24, 5:45 PM CDTAreal Flood AdvisoryLUBLubbock90 min
May 24, 6:07 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn23 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn61 min
May 24, 6:59 PM CDTSevere Thunderstorm WarningLUBLynn31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.